Medicines can affect the way your body breaks down party drugs and vice versa. Some medication makes it more difficult to break down party drugs and therefore increase the risk of overdose. Conversely party drugs may interfere with the way the medicine works. It is also possible that the combination of medicine and party drugs lead to increased side-effects of either or both.
The information below is limited to interaction of party drugs with HIV medication and Viagra/Kamagra. Other medication can also interact with party drugs. If you are prescribed medication and you want to know how they may interact with party drugs; please ask your doctor or send us an email.
Drugs and HIV meds
Unfortunately scientific research into these interactions is limited. We don’t know for all types of HIV medication and all types of party drugs what the exact risks are.However, we do know most party drugs are broken down by the liver in a similar way to medicine and that some HIV meds can interfere with this process. What we know is described below, but know other interactions might be possible. If you’re not sure exactly what kind of HIV meds you are taking and whether these might interact with party drugs, ask your prescribing physician.
HIV meds with high risk of interaction with drugs
The two HIV medications known to give a high risk of interaction with drugs are Ritonavir and Cobicistat. These can be prescribed on their own or as part of a cocktail, They are so-called “booster” drugs that help to increase the levels of other HIV medication in your blood. Unfortunately they have a similar effect on certain drugs, causing them to stay in the blood for longer or at increased concentrations. This can cause more side-effects of the drugs or even an overdose. Besides Ritonavir and Cobicistat HIV meds in the category of non-nucleoside reverse-transcriptase inhibitors also have a high risk of interacting with drugs; particularly with cannabis and cocaine.
PrEP however, does not cause dangerous acute interactions with drugs, as far as we know. What the risks are of long term combination of PrEP and drugs is still unknown.
Drugs with high risk of interaction with HIV meds
Ritonavir and Cobicistat are known to interfere with the break down of the following drugs:
- Crystal Meth (Tina)
- Ecstasy / MDMA
- Mephedron (4-MMC / 3-MMC)
- Viagra / Kamagra
- Benzodiazepines (Valium, oxazepam, lorazepam etc)
These drugs in combination with these HIV meds may stay in your blood longer or at a higher concentration. Especially with GHB this presents a clear risk, as the difference between an effective dose and a fatal dose are very close together. Increased levels of cocaine or ketamine in your blood may lead to liver damage. Increased levels of Viagra / Kamagra can lead to heart damage. Increased concentrations of benzo’s and GHB may lead to loss of consciousness, coma or even death.
Drugs with lower risk of interaction with HIV meds
Alcohol, poppers and heroine do not appear to interact with HIV meds. Also HIV meds in the category HIV-nucleoside reverse-transcriptase inhibitors (NRTIs) and Integrase inhibitors in general do not interact with drugs.
- The first 4 weeks of taking a (new) HIV medication, your body is still adjusting and you run the highest risk of dangerous interactions.
- Not all harmful interactions are acute; some interactions cause damage over time, like increased organ damage
- If you’re planning to take drugs while on HIV medication, discuss this openly with your HIV doctor or pharmacist. They can advise you. You are also welcome to send us an email.
Viagra / Kamagra
Viagra and Kamagra are both brand names of the same substance; sildenafil. This substance stimulates blood flow to the penis, making it easier to get and maintain an erection. Sildenafil does not affect the brain or your psychological arousal; it only strengthens your hard-on if you are already turned on. The effects start 30 to 60 minutes after ingestion and last for about 5 hours. Viagra is the most known brand name of this sildenafil. In India the same substance is produced and sold in pills onder the name Kamagra.
The most common side-effect is a headache. Less common are dizziness, flushing, hot flashes, nausea, and decreased sight. Don’t use Viagra/Kamagra after a heart attack or a stroke, liver damage or low blood pressure. Avoid using it in combinations with drugs like poppers and other nitrates; this can cause extreme low blood pressure and fainting. Combining Viagra/Kamagra with uppers that increase blood pressure is also discouraged as this sends contradictory signals and may cause unforeseen problems with the heart and blood vessels. Viagra/Kamagra in combination with certain anti-retroviral treatment (including HIV meds) can increase the amount of sildenafil in the blood and increases risk of side-effects.